Indiana, 2022

Damaging Winds in Indiana, June 17, 2022

June 17, 2022 · NWS IND · 8 events in 4 counties and zones

Along a plunging cold frontal boundary, a nocturnal complex of thunderstorms tracked to the east-southeast from Illinois into far southwestern central Indiana. Copious vertical wind shear and instability, including strong mid-level temperature lapse rates, fueled embedded cells with scattered severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Along a plunging cold frontal boundary, a nocturnal complex of thunderstorms tracked to the east-southeast from Illinois into far southwestern central Indiana. Copious vertical wind shear and instability, including strong mid-level temperature lapse rates, fueled embedded cells with scattered severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 17, 5:43 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 17, 5:43 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
643 AM EDT Fri Jun 17 2022

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 622 AM EDT Fri Jun 17 2022

Latest satellite and radar imagery show an MCS along the MO/IL
capable of producing damaging winds in excess of 60 mph and large
hail. Surface analysis reveals a slow moving cold front extending
west to east just north of the I-70 corridor with a sharp theta-e
axis and dew point gradient along it. The MCS is expected to ride
along and just south of the boundary along the axis of greatest
instability where ML CAPE values of 3000-4000 j/kg exist.
Observations from around St. Louis indicate storms at the leading
edge of the MCS may be elevated with cloud bases around 8-9 kft;
however with low and mid level lapse rates 7-7.5 C/Km, dry air in
the mid levels, and DCAPE upwards of 800-1000 j/kg (from RAP data),
wind energy has been able to make it to the surface. These storms
continue to pose a damaging wind and hail threat as they trek
eastward into Illinois where ACARS soundings and observations show
an environment conducive for MCS maintenance. Increasing lift ahead
of the mid level impulse responsible for the MCS has also sparked
scattered showers and sub-severe thunderstorms along and south of
the front in Illinois and Indiana this morning; therefore increased
PoPs above guidance for western and SW Indiana this morning. Will
have to watch these cells as a few of them have been growing upscale
and became quite strong pretty fast.

Expect the MCS to continue east southeastward through the morning,
making it to the IL/IN border by 10 am. Scattered convection ahead
of the main MCS will continue to develop and move into South Central
Indiana over the next couple hours... mainly along and south of the
I-70 corridor. Still some uncertainty exists regarding the strength
of the MCS as it nears Indiana. Typically these systems weaken after
sunrise as the low level jet helping fuel it shuts of; however in
such a moist, unstable environment, this system may become cold pool
driven and be able to sustain itself a few more hours. Am not ruling
out an isolated severe wind gust or hail threat across far western
Indiana if this complex holds together. Still expect the entire
system to weaken as it crosses Southern Indiana through the morning.

Expect temperatures to remain steady in the low 70s in areas of rain
and increased cloud cover through the morning. Sharp rises in
temperatures likely during the early afternoon as clouds clear and
precipitation moves out of the area. With rain chances this morning,
do not think the atmosphere will dry out as much as what models
predict, therefore expect another humid day across Central and
Southern Indiana.

&&

.Short Term...(Today through Saturday)
Issued at 227 AM EDT Fri Jun 17 2022

...Morning thunderstorms along and south of the I-74 corridor...
...Seasonal temperatures return for the weekend...

Brief reprieve from the excessive heat expected this weekend before
another round of well above normal temperatures returns early next
week...but first a chance of thunderstorms across South Central
Indiana Friday morning. Aloft, a digging upper low over SE Canada
and a building ridge over the northern Plains place Indiana in a
northwest flow pattern. Surface analysis shows a weak cold front
extending from near Omaha to South Bend to Cleveland northeastward
to Montreal with 60-70+ dew points south of it and a much drier
environment to the north. This front will continue to push south
over the next 24 hours as troughing over Canada continues to dig,
suppressing high pressure to the south.

Potential for thunderstorms exists across the southern half of the
forecast area early this morning as a convection complex across
Missouri and Iowa ride along a front draped across the region. Water
vapor imagery early this morning shows a weak mid level impulse
embedded within the northwest flow pattern sparking off thunderstorms
along the surface boundary. Latest CAMs guidance picks up on this
developing MCS and brings it to the SW IN border late this morning.
06z ACARS soundings from both St. Louis and Indianapolis depict an
environment conducive for MCS maintenance through the night with
MUCAPE around 3500 j/kg, 0-3 km shear 25-30 kts, steep lapse rates
through the column, and a very moist PBL with dew points in the
lower 70s. Expect the MCS to ride east southeast along the surface
boundary/sharp instability gradient through the morning. RAP MCS
maintenance parameter highlights the I-70 corridor from KCMO to SLT
to IND for an area conducive for MCS development and maintenance
through the early morning further increasing confidence in storms
surviving the trek across the Midwest. Expect these storms to become
slightly elevated as a weak overnight inversion sets up just above
the PBL; however would not be surprised to see a few storms produce
strong wind gusts that reach the surface with steep lower and mid
level lapse rates and plenty of dry air aloft. Small hail, heavy
rain, and lightning are also potential threats with this approaching
MCS. Best chance for thunderstorms this morning is across the
southern 1/3 of the forecast area, south of a line from Terre Haute
to Bloomington to Columbus. Expect the MCS to be in its weakening
phase as it moves west to east southeast across Indiana; therefore
currently expect the best chance of anything strong to severe along
the IL/IN border. CAMS brings the MCS toward the IL/IN border around
10 am and has it through the area by 2 pm.

Another forecast challenge presented by this potential complex of
storms is the temperature and sky forecast for the rest of the day.
Will have to watch how much cloud cover spreads over Central Indiana
from the morning storms. Lingering clouds through the morning, even
in areas north of the main thunderstorm complex, should keep
temperatures from following a typical diurnal curve. Expect
temperatures to remain steady in the lower 70s for areas that receive
rain and remain cloudy through the morning. As clouds clear rapidly
during the afternoon, temperatures will likely spike into the 80s.
Northern portions of the CWA stand the best chance of having little
influence from storms across the south; therefore temperatures may
rise faster across North Central Indiana, creating a sharp
north/south gradient across Indiana. Cold front moving through the
region will have more of an effect on humidity levels rather than
temperatures today. While highs today remains in the upper 80s to
near 90, expect humidity levels to fall through the afternoon with
dew points falling into the 50s - low 60s by this evening. Morning
storms across the south may slow the drying trend there; therefore
keeping higher humidity levels through the day for areas that see
thunderstorms.

...Saturday...

As troughing continues to dig across the Northeast CONUS, the area
of high pressure across the Southeast is shunted back to the south
while another area of high pressure centered over Ontario drops
southward. Northerly flow on the backside of the trough and eastern
edge of the Canadian high will continue to advect much cooler and
drier air into the Great Lakes and Ohio Valley this weekend making
it feel more like September rather than June! Much cooler air aloft
(11-12C at 850 mb compared to 20-26C a few days ago) should lead to
highs in the upper 70s to low 80s. Dew points continue to fall as
dry air advects in and mixes down to the surface, bottoming out in
the mid 40s for Northern Indiana and mid 50s for Southern Indiana.
Subsidence under the high will keep skies clear and the chance for
precipitation far away from Indiana this weekend.

&&

.Long Term...(Saturday night through Thursday)
Issued at 227 AM EDT Fri Jun 17 2022

Surface high pressure will move into the area Saturday night into
Sunday, and then slide east of the area through early next week.
Aloft, the upper ridge will build back in as well.

Any convection riding around the ridge through Sunday night will
encounter dry air and shouldn't make it nearby, and afterwards the
ridge will close enough to keep any convection east of central
Indiana.

The results of the above will be dry and increasingly hot and humid
conditions developing. Sunday will remain more comfortable with
highs in the 80s, but by Monday highs will return to around 90.
By Tuesday highs could potentially reach the mid and upper 90s with
heat indices around 100.

For mid-week next week, an upper trough moving through southern
Canada and the northern USA will push the upper ridge south of the
area, allowing a cold front to move in. This will bring chances for
rain, but with best forcing remaining with the upper trough to the
north, coverage isn't expected to be high.

Uncertainties on how strong the upper trough will be and where the
cold front will end up leads to low PoPs continuing into Thursday.

Highs in the 90s will likely continue through Thursday with bulk of
the cooler air remaining north. How high in the 90s they get will
depend on how far south the front makes it as well as cloud/rain
coverage.

&&

.Aviation...(12Z TAF Issuance)
Issued at 642 AM EDT Fri Jun 17 2022

IMPACTS:

* AM showers and thunderstorms for Southwest and South Central IN
* VFR conditions expected this afternoon and through the rest of the
  period

DISCUSSION:

Morning thunderstorms expected across SW and South Central Indiana
as an MCS near the MO/IL border continues to track eastward. Current
forecast is for this complex of thunderstorms to hold together as it
moves into Indiana around and after 8 am. With such a warm, moist,
and unstable environment, the potential is there for a few storms to
become severe with winds in excess of 60 mph and large hail. Main
threat for storms is along and south of a line from KHUF to KBMG to
Columbus. Current ceilings under this complex are around 5,000 ft
however MVFR conditions are certainly possible as showers and storms
move through. Even in storms that are sub-severe, still expect brief
periods of reduced visibility, heavy rain, lightning, and erratic
wind speeds and directions. This complex of showers and storms
should move out of the area by around noon.

Expect rapid clearing this afternoon as a cold front pushes
southward through the area. VFR conditions likely this afternoon
through tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...CM
Short Term...CM
Long Term...50
Aviation...CM
Hazardous weather outlook, Jun 17, 2:48 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
348 AM EDT Fri Jun 17 2022

INZ021-028>031-035>049-054>057-065-180800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, and Greensburg
348 AM EDT Fri Jun 17 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No Hazardous Weather is expected at this Time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible mid next week. It is too soon to
determine if any storms will be severe.

Dangerously hot weather may return next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>064-067>072-180800-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, and North Vernon
348 AM EDT Fri Jun 17 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible for Southwest and South Central Indiana
Friday morning. Severe storms are not expected; however a few storms
may be strong with gusty winds, small hail, heavy rain, and
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible mid next week. It is too soon to
determine if any storms will be severe.

Dangerously hot weather may return next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Friday morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 17, 7:36 AM EST
Where
Knox County, 0.35 mi W of Decker
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.520, -87.526

Thunderstorm winds downed trees as observed by Johnson Township Fire Department member in Decker, who estimated a 60 mph gust.

Thunderstorm Wind, Knox

When
June 17, 7:50 AM EST
Where
Knox County, 0.79 mi SE of Emison
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.792, -87.439

Thunderstorm winds downed a large and healthy tree onto Indiana Route 550 at Camp Arthur Road.

Thunderstorm Wind, Daviess

When
June 17, 8:00 AM EST
Where
Daviess County, 0.88 mi SW of Washington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.660, -87.180

Thunderstorm winds snapped or uprooted multiple trees in residential section.

Thunderstorm Wind, Knox

When
June 17, 8:00 AM EST
Where
Knox County, 0.54 mi W of Sandborn
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.900, -87.190

Thunderstorm winds downed large power lines.

Thunderstorm Wind, Greene

When
June 17, 8:08 AM EST
Where
Greene County, 1.65 mi ENE of Ilene
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.940, -87.092

Thunderstorm winds downed trees on both South County Road 800 West and County Road 625 South immediately west of 800 West.

Thunderstorm Wind, Martin

When
June 17, 8:14 AM EST
Where
Martin County, 4.01 mi ESE of Crane
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.880, -86.810

Thunderstorm winds downed several trees along Greenwood Lake.

Thunderstorm Wind, Daviess

When
June 17, 8:18 AM EST
Where
Daviess County, 1.48 mi SSE of Pennyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.530, -86.990

Thunderstorm winds downed trees in southeastern Daviess County. Relayed by social media.

Thunderstorm Wind, Martin

When
June 17, 8:32 AM EST
Where
Martin County, 2.4 mi ESE of Ironton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.660, -86.727

Thunderstorm winds downed two trees into Weisbach Community Church; before downing more trees 0.7 miles farther to the east-northeast at Old Paths Tract Society.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021159, 1021160, 1021169, 1021467, 1021164, 1021170, 1021161, 1021433.